Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Sioux Falls, SD

August 25, 2017Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2017, 5:32 PM CDT for Brule County, South Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2017, 5:32 PM CDT (22:32 UTC)
Expired
Aug 25, 2017, 6:30 PM CDT
In force
58 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Brule County, SD

The radar

The Aberdeen radar (KABR), 203 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:45 PM CDTHAIL 18 S Chamberlain, SD
Aug 25, 5:50 PM CDTHAIL 1.510 Ssw Pukwana, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS53 KFSD 252232
SVRFSD
SDC015-252330-
/O.NEW.KFSD.SV.W.0237.170825T2232Z-170825T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
532 PM CDT FRI AUG 25 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Brule County in south central South Dakota...

* Until 630 PM CDT

* At 532 PM CDT, a severe thunderstorm was located near Lake Francis
  Case, or 7 miles south of Chamberlain, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Chamberlain around 555 PM CDT. 

Other locations impacted by this severe thunderstorm include Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4376 9942 4378 9941 4379 9937
      4382 9934 4394 9914 4393 9896 4380 9881
      4360 9934 4365 9936 4366 9938 4365 9944
      4368 9946
TIME...MOT...LOC 2232Z 233DEG 15KT 4370 9936 

HAIL...1.50IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
998 
WWUS53 KFSD 252259
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
559 PM CDT FRI AUG 25 2017

SDC015-252330-
/O.CON.KFSD.SV.W.0237.000000T0000Z-170825T2330Z/
Brule SD-
559 PM CDT FRI AUG 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN BRULE COUNTY...

At 558 PM CDT, a severe thunderstorm was located near Kimball, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Kimball around 610 PM CDT. 

Other locations impacted by this severe thunderstorm include Pukwana.

At 545 pm CDT, quarter sized hail was reported by a trained spotter 
8 miles south of Chamberlain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4376 9942 4378 9941 4379 9937
      4382 9934 4394 9914 4393 9896 4380 9881
      4360 9934 4365 9936 4366 9938 4365 9944
      4368 9946
TIME...MOT...LOC 2258Z 248DEG 31KT 4377 9909 

HAIL...1.25IN
WIND...60MPH
 
$$

MJF
341 
WWUS53 KFSD 252326
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
626 PM CDT FRI AUG 25 2017

SDC015-252336-
/O.EXP.KFSD.SV.W.0237.000000T0000Z-170825T2330Z/
Brule SD-
626 PM CDT FRI AUG 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRULE COUNTY WILL
EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central South Dakota.

Be alert for future warnings in this area as storms can reintensify 
with little advanced warning. 

LAT...LON 4370 9941 4376 9942 4378 9941 4379 9937
      4382 9934 4394 9914 4393 9896 4380 9881
      4360 9934 4365 9936 4366 9938 4365 9944
      4368 9946
TIME...MOT...LOC 2326Z 233DEG 15KT 4383 9897 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:20 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 3:20 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
320 PM CDT Fri Aug 25 2017

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Aug 25 2017

The main concern in the short term is the increasing potential for
scattered strong to severe thunderstorms late this afternoon and
evening.

A warm front currently located somewhere along the I-90 corridor,
will continue to lift north-northeast this afternoon and evening,
increasing the instability across the area. A small cluster of
thunderstorms developed late this morning across northeast Nebraska
on the nose of a moderate LLJ, and warm air advection. Storm total
estimates from 3 to 5 inches of rain around Concord area.

The main focus then turns to our western zones. Scattered strong to
severe storms are possible late this afternoon and evening as the
aforementioned warm front interacts with an upper-level trough.
Models continue to suggest a increase in mid-level theta-e advection
on the nose of a strengthening low-level jet of 35 to 40 knots. Deep
layer shear is moderate (~ 30 knots), but with steep mid-level lapse
rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the
development of discrete cells, and perhaps organized supercells are
expected to develop ahead of the boundary. Storms are expected to
develop along the Missouri River by around 23Z, then progress
eastward, approaching the I-29 corridor after 03Z. The main threats
are large hail up to golf ball size during the evening hours, then
damaging winds will become the primary risk as the system evolves in
the nighttime. Isolated one or two tornadoes cannot be ruled out
with some of these severe storms as the 0-1 km helicity ranges from
150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe
weather threat will gradually diminish from west to east into the
overnight hours.

Showers and thunderstorms could linger through mid morning across
portions of southwest Minnesota, and northwest Iowa, as the surface
boundary moves out of the area. Skies will gradually clear through
the day, giving way to a partly sunny day. Dry air will build across
the area, with west to northwesterly surface flow keeping near
normal temperatures. Highs will range from the upper 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM CDT Fri Aug 25 2017

Models hint at series of short waves tracking through the area on
Saturday night into Sunday.  The main wave will be centered across
Minnesota, possibly clipping the eastern half of the forecast area.
Depending on mid level cloud cover, low level fog could try to
develop across Minnesota and Iowa early Sunday morning, but
confidence is not high enough at this time to include mention in the
forecast.

Precipitation chances appear to be the greatest Sunday morning as a
weak disturbance tracks through central South Dakota, and then again
Sunday afternoon across the east with the addition of diurnal
heating. Some of the models-including the Canadian- suggest there
would not be enough moisture and instability Sunday morning across
central South Dakota. The ECMWF is not far behind the Canadian, with
the American solutions offering a wetter solution.  For now, kept a
slight chance of precipitation near Chamberlain for Sunday morning.

With wave over Minnesota being a relatively slow mover, could see
some instability showers/thunderstorms develop Sunday afternoon east
of I-29.  Expect this activity to wane fairly quickly with sunset.

Thereafter, the upper level ridge folds into the region from the
west.  This potentially keeps Harvey in place across eastern Texas,
and leads to a period of quiet weather across the Northern Plains.
Models hint at the potential for periodic early morning fog chances,
as well rain chances late in the week as a weak shortwave moves from
northwest to southeast across central South Dakota Thursday morning,
and stronger low level jet develops Friday morning with mass
convergence across the eastern half of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 25 2017

An area of thunderstorms will affect KSUX early in this TAF
period, bringing brief MVFR conditions. The potential for
additional thunderstorms will move across the region after 21-22Z.
While brief MVFR-IFR conditions and locally gusty winds will be
possible with the storms, more widespread MVFR-locally IFR stratus
is expected to develop behind the departing storms, more likely
affecting KHON/KFSD after 09Z-11Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...BT
AVIATION...JH/05
Hazardous weather outlook, Aug 25, 3:32 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
332 PM CDT Fri Aug 25 2017

SDZ038>040-050-052>070-262045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across central SD late this
afternoon, and then push eastward through the evening. A few of
these storms could become severe with hail to the size of
golf balls, wind gusts to 60 mph, and locally heavy rain. An
isolated brief tornado is also possible through 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely after 5 pm.

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ071-262045-
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the area this evening, then
continue through the overnight hours. An isolated storm could
produce hail to the size of quarters and winds to 60 mph during
the mid evening, with locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may continue into Saturday. These storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 8 pm.

IAZ003-013-014-021-022-031-032-262045-
Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. Additional
storms may develop across the area tonight. These storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will remain possible on Saturday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 25, 11:44 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      3 NE ALLEN              42.45N 96.80W
08/25/2017                   DIXON              NE   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED IN THE AREA
            AFTER 4 TO 6 INCHES OF RAIN IN THE PAST 2 TO
            3 HOURS.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:07 PM CDTFlash Flood WarningFSDUnion113 min
Aug 25, 5:42 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory63 min
Aug 25, 6:36 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn39 min
Aug 25, 6:48 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.